Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Suffering from diabetics, COPD. Having dentures, severe heart burns, acid reflux. Cause?

My sister is complaining of a taste in her mouth that taste like rubber bands. She knows it sounds silly but that is exactly how it tastes to her. She does have health problems. Diabetes, COPD . She has dentures but seldom wears them. She also had severe heartburn and acid reflux . And a huge tummy (overweight no where else) that we suspect is a side effect of her diabetes. Can you tell me what could be causing the taste of rubber bands in her mouth? Thank you. WS
Asked On : Thu, 28 Feb 2013
Answers:  1 Views:  158
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Critical Care Specialist 's  Response
Dear patient, abnormal taste sensation like the taste of rubber bands or metalic taste is called dysgeusia. It can be due to multiple reasons like
1. Asthama treatment with albuterol , may be your sister is using it for COPD
2.Dental and oral cavity conditions like gum disease, dental plaques , dry mouth (xerostomia) due to any cause ,poor oral hygiene, mucositis and oral ulcers
3. Gastric acid reflux disease
4. Ear disease involving chorda tympani nerve which is responsible for carrying taste sensation
5. Any lession in the nerves involved in taste pathway
6.Systemic diseases like diabetes, hypothyroidism and cancer
7. Drugs like chemotherpeutic agents for cancer, antihypertensive medications , antihistaminics, diuretic, or antibiotics
8. Zinc deficiency
So in case of your sister some causes are obeviously present there like diabetes, acid reflux disease, may be receiving albuterol for COPD, but still i will suggest you to get an orodental, ENT ,check up done to rule out other relevant causes as mentioned above. Also get thyroid function test done as your sister is having truncal obesity, a reveiw of the medicines which she is receiving by a physian to see if there is any offending drug that is causind this problem . Finalley she can also take zinc suppliment and antioxidant called alpha lipoic acid which has been found to be beneficial in this condition and also use artificial saliva. Her acid reflux disease needs to be properly controlled by pantaprazole-domperidone tablet once or twice daily 1 hour before meals
Answered: Fri, 1 Mar 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor